Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 487, NWS Dodge City, KS

September 25, 1996Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 25, 1996, 5:55 PM CDT for Kiowa County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 25, 1996, 5:55 PM CDT (22:55 UTC)
Expired
Sep 25, 1996, 6:45 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 6:07 PM CDTHail 0.75Haviland, KS
Sep 25, 6:15 PM CDTHail 0.75Belvidere, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 252255
SVRDDC
KSC097-252345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT WED SEP 25 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...EASTERN KIOWA COUNTY
 
AT 553 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 2 MILES WEST OF HAVILAND MOVING EAST AT 15 MPH. THIS
STORM WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND 60 MPH WINDS.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
  HAVILAND                                    BY 600 PM CDT
  WELLSFORD                                   BY 605 PM CDT

 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNInNG...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

MCAVOY/NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:53 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 25, 3:53 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT WED SEP 25 1996

...MAIN FORECAST CHALLENGE IS TEMPERTURES AND PRECIPITATION CHANCE
AND FORM...

18Z SURFACE MAP INDICATING LOW PRESSURE DEVELOPING AND DEEPER THAN
PROGGED IN THE EXTREME WESTERN OKLAHOMA PANHANDLE. PREFER THE ETA
IN A MORE SOUTHERLY TRACK OF SFC FEATURE THROUGH THE PERIOD AS
STRONGEST WINDS ARE STILL ON BACK SIDE OF DIGGING CANADIAN UPPER
LOW.

FOR TONIGHT SFC LOW AND STRONG COLD FRONT WITH ATTENDANT LOW LEVEL
COVERGENCE...ABUNDANT SUNSHINE TODAY...AND 30H PROGGED JET MAX OVER SW
KS SHOULD ALLOW CAP TO BREAK FOR THUNDERSTORM DEVELOPMENT POSSIBLY
SEVERE ACROSS CWA. ATTM TORNADO WATCH HAS BEEN ISSUED TIL 10 PM
FOR ALL OF CWA. WENT 60 POP SHRA/TSRA ACROSS ENTIRE CWA.

CWA WILL BE ON COLD SIDE OF SFC SYSTEM THURSDAY THROUGH FRIDAY WITH
PLENTY OF LOW LEVEL MOISTURE AND LIFT PROVIDED BY STRONG S/W ROTATING
AROUND NORTHERN PLAINS UPPER LOW. WENT 50 POP RA IN CWA THURSDAY...60
POP RA THURSDAY NIGHT AND FRIDAY WITH FEATURE. BELIEVE MODELS ARE TOO
WARM ON TEMPS WITH SYSTEM THURSDAY THROUGH FRIDAY JUDGING BY SNOW
THAT HAS BROKEN OUT TODAY ACROSS THE NORTHERN ROCKIES AND NORTHERN
PLAINS WITH PROGGED 85H TEMPS OF +10. LEANED MORE TOWARD COLDER FAN
TEMPS AND THUS DID MENTION THE POSSIBILITY OF SNOW MIXING WITH RAIN
LATE THURSDAY NIGHT INTO FRIDAY MORNING. WENT BELOW GUIDANCE ON TEMPS
THROUGH ALL 4 PERIODS.

DDC  052/054 041/050 035  $656
GCK  052/054 041/050 035  656
EHA  051/053 040/050 036  656
LBL  052/054 041/050 035  656
HYS  054/054 040/050 034  566
P28  059/061 047/053 037  676

CICCONE

In the hours before

Special weather statement, Sep 25, 4:52 PM CDT, 1 hour 3 minutes before
KSZ030-031-043-044-045-046-061-062-063-064-065-066-074-075-076-
077-078-079-080-084-085-086-087-088-260545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
449 PM CDT (349 PM MDT) WED SEP 25 1996

...THE FIRST SNOW FLAKES OF THE SEASON MAY FALL LATE THURSDAY NIGHT INTO
FRIDAY MORNING...

A STRONG LOW PRESSURE AREA CENTERED IN THE EXTREME WESTERN OKLAHOMA
PANHANDLE WILL MOVE SOUTHEAST INTO TEXAS BY FRIDAY. COLDER AIR WILL
FILTER INTO SOUTHWEST KANAS LATE TONIGHT THROUGH SATURDAY BEHIND
THIS LOW PRESSURE AREA. THUNDERSTORMS TONIGHT WILL CHANGE TO SCATTERED
LIGHT RAIN THURSDAY. AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST FROM
THE NORTHERN PLAINS LIGHT RAIN WILL BECOME MORE WIDESPREAD THURSDAY
NIGHT INTO FRIDAY. WITH TEMPERATURES HOVERING AROUND 40 DEGREES THE
LIGHT RAIN MAY MIX WITH SOME LIGHT SNOW LATE THURSDAY NIGHT INTO FRIDAY
MORNING. WITH TEMPERATURES EXPECTED WELL ABOVE FREEZING ANY SNOW THAT
DOES FALL WILL NOT ACCUMULATE.

BY FRIDAY NIGHT THE LOW PRESSURE AREA SHOULD BE FAR ENOUGH EAST OF THE
REGION RESULTING IN CLEARING SKIES AND POSSIBLY THE FIRST FROST OR
FREEZE OF THE SEASON SATURDAY MORNING.

CICCONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:19 PM CDTSevere Thunderstorm WarningDDCRush46 min
Sep 25, 3:53 PM CDTSevere Thunderstorm WarningDDCPawnee47 min
Sep 25, 4:04 PM CDTSevere Thunderstorm WarningDDCRush31 min
Sep 25, 4:21 PM CDTSevere Thunderstorm WarningDDCPawnee69 min
Sep 25, 5:08 PM CDTSevere Thunderstorm WarningDDCKiowa47 min
Sep 25, 5:50 PM CDTSevere Thunderstorm WarningDDCComanche60 min
Sep 25, 6:20 PM CDTSevere Thunderstorm WarningDDCPratt50 min
Sep 25, 6:41 PM CDTSevere Thunderstorm WarningDDCComanche49 min
Sep 25, 6:49 PM CDTSevere Thunderstorm WarningDDCBarber46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.